Alert archive / Florida / Special Marine Warnings in 2021
Special Marine Warning 320, NWS Key West, FL
NWS Key West, FL issued this special marine warning at Nov 18, 2021, 3:46 PM EST. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Nov 18, 2021, 3:46 PM EST (20:46 UTC)
- Expired
- Nov 18, 2021, 4:27 PM EST
- In force
- 41 min
- Issued by
- NWS Key West, FL
- Area
- Storm-based polygon
- Hail
- 0.0 in
- Wind
- 34.0 mph
The radar
The Key West radar (KBYX), 99 km from the middle of the area, began a volume at 20:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Key West, FL (KEYW), launched 12:00Z, 8.8 hours before the alert went out and 95 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1519 J/kg
- Mixed-layer CIN
- -4 J/kg
- Mixed-layer LCL
- 642 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 74 m²/s²
- 0-3 km storm-relative helicity
- 147 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
256
WHUS52 KKEY 182046
SMWKEY
GMZ074-182145-
/O.NEW.KKEY.MA.W.0320.211118T2046Z-211118T2145Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Special Marine Warning
National Weather Service Key West FL
346 PM EST Thu Nov 18 2021
The National Weather Service in Key West has issued a
* Special Marine Warning for...
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal 20 to 60 nm out...
* Until 445 PM EST.
* At 346 PM EST, a strong thunderstorm with possible waterspouts was
located 33 nm south of Twenty-Eight Foot Shoal Light, moving north
at 5 knots.
HAZARD...Waterspouts and wind gusts 34 knots or greater.
SOURCE...National Weather Service Meteorologist.
IMPACT...Waterspouts can quickly form and capsize boats, cause
considerable damage to vessels and create suddenly higher
waves. Expect wind gusts in excess of 34 knots, suddenly
higher waves, frequent lightning, and heavy downpours.
* The strong thunderstorm will remain over mainly open waters.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A waterspout is a tornado over water that can be dangerous and even
deadly. Small craft can be swamped or overturned by a waterspout,
avoid at all times.
Thunderstorms can produce sudden waterspouts. Waterspouts can easily
overturn boats and create locally hazardous seas. Seek safe harbor
immediately.
&&
LAT...LON 2381 8230 2384 8242 2406 8240 2399 8217
TIME...MOT...LOC 2046Z 195DEG 6KT 2388 8234
WATERSPOUT...POSSIBLE
HAIL...0.00IN
WIND...>34KTS
$$
Williams1 follow-up statement
303 FZUS72 KKEY 182127 RRA MWSKEY Marine Weather Statement National Weather Service Key West FL 427 PM EST Thu Nov 18 2021 GMZ074-182137- /O.CAN.KKEY.MA.W.0320.000000T0000Z-211118T2145Z/ 427 PM EST Thu Nov 18 2021 ...THE SPECIAL MARINE WARNING IS CANCELLED... The affected areas were... Straits of Florida from west end of Seven Mile Bridge to south of Halfmoon Shoal 20 to 60 nm out... The waterspout weakened and no longer poses a significant threat to boaters. LAT...LON 2381 8230 2384 8242 2406 8240 2399 8217 TIME...MOT...LOC 2125Z 195DEG 6KT 2395 8232 $$ Williams
What forecasters said that day
The local office's own words before this special marine warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Key West, FL wrote its last area forecast discussion before this special marine warning went out at Nov 18, 11:06 AM EST, 4 hours 40 minutes earlier.
Area forecast discussion, Nov 18, 11:06 AM EST, 4 hours 40 minutes before
Area Forecast Discussion National Weather Service Key West FL 1106 AM EST Thu Nov 18 2021 .DISCUSSION... Water vapor imagery highlights a long wave trough from James Bay, southwest to the Eastern Pacific. A splattering of PDVA continues to pulse to the northeast across the Gulf of Mexico, invigorating fractured baroclinic boundaries. One of these boundaries is moving north towards the Keys this morning, with healthy thunderstorms embedded along the line. Surface winds are backed to the northeast north of the line, maintaining a robust zone of confluence and moisture convergence. The 12Z KKEY RAOB sampled more than 2.0" of PW, meager deep layer shear, and respectable low level helicity. The autumnsky KBYX hodograph has measured 0-3km shear as high as 190 m2/s2, probably aided by the mesoscale backing of the winds along the island chain. No wonder we continue to detect occasional circulations south of the island chain. The cooler waters near the island chain should limit the effective BL fuel for these cells as they near the island chain. We issued an earlier update to increase rain/thunder chances to 90%, and we held onto the Small Craft Advisory for one more cycle. Given the widespread convection, we did not want to send the wrong message by canceling the Advisory to announce an all clear, because it is every bit of nasty across the Florida Keys this morning. Satellite derived TPW loops from CIMSS place a pipe of very dry low-level air across Cuba, which should work to the northwest this afternoon, eventually decreasing coverage of showers and storms across the Straits, and then locations near the island chain. && .MARINE... Small Craft Advisory remains in effect for Hawk Channel and the Straits of Florida due to northeast to east winds near 20 knots. The Advisory is despite the large expanse of strong thunderstorms across the Atlantic- side waters. Winds and seas should diminish this afternoon as the storms lose their intensity. High pressure centered over the western Atlantic to the north of Bermuda will continue to shift eastward today and tonight as a cold front advances through the eastern United States and into the Florida peninsula. Across the Keys coastal waters, fresh to strong easterly breezes early this morning will diminish quickly later today, with light breezes tonight becoming gentle to moderate from the northeast on Friday, then fresh on Friday night, as the front stalls over central Florida and strong high pressure moves across the Ohio Valley. Breezes will become light on Sunday, then turn to the northwest and begin to increase on Monday as a strong cold front approaches. This front is forecast to blast through the Keys waters Monday night, bringing strong northerly breezes. && .AVIATION... Numerous showers and isolated thunderstorms will continue to move across both terminals through the afternoon. Due to the lower confidence in timing and location of any thunder, have omitted any mention of VCTS for the time being. TEMPOs are currently in place for the activity currently passing across each terminal and these TEMPOs will likely need to be extended to account for the showers and thunderstorms upstream. Sub-VFR conditions will likely prevail through the early afternoon in this activity. Winds will generally be from the northeast to east at 8 to 12 knots outside of convection. && .CLIMATE... On this day in 1951, the daily record cold high temperature of 66F was last recorded in Key West. Temperature records date back to 1872. && .PRELIMINARY POINT TEMPS/POPS... Key West 80 74 81 73 / 90 60 50 40 Marathon 80 74 81 73 / 90 60 50 40 && .KEY WATCHES/WARNINGS/ADVISORIES... FL...None. GM...Small Craft Advisory for GMZ042>044-052>055-072>075. && Public/Marine/Fire...CLR Aviation/Nowcasts....NB Data Acquisition.....SMS Visit us on the web at weather.gov/key Follow us on Facebook and Twitter at: www.facebook.com/nwskeywest www.twitter.com/nwskeywest
Hazardous weather outlook, Nov 18, 4:27 AM EST, 11 hours 19 minutes before
Hazardous Weather Outlook National Weather Service Key West FL 427 AM EST Thu Nov 18 2021 FLZ076>078-GMZ031>035-042>044-052>055-072>075-191000- Monroe Upper Keys-Monroe Middle Keys-Monroe Lower Keys- Florida Bay including Barnes Sound, Blackwater Sound, and Buttonwood Sound- Bayside and Gulf side from Craig Key to west end of Seven Mile Bridge- Gulf waters from East Cape Sable to Chokoloskee 20 to 60 NM out and beyond 5 fathoms- Gulf of Mexico including Dry Tortugas and Rebecca Shoal Channel- Gulf of Mexico from west end of Seven Mile Bridge to Halfmoon Shoal out to 5 Fathoms- Hawk Channel from Ocean Reef to Craig Key out to the reef- Hawk Channel from Craig Key to west end of Seven Mile Bridge out to the reef- Hawk Channel from west end of Seven Mile Bridge to Halfmoon Shoal out to the reef- Straits of Florida from Ocean Reef to Craig Key out 20 NM- Straits of Florida from Craig Key to west end of Seven Mile Bridge out 20 NM- Straits of Florida from west end of Seven Mile Bridge to south of Halfmoon Shoal out 20 NM- Straits of Florida from Halfmoon Shoal to 20 NM west of Dry Tortugas out 20 NM- Straits of Florida from Ocean Reef to Craig Key 20 to 60 NM out- Straits of Florida from Craig Key to west end of Seven Mile Bridge 20 to 60 NM out- Straits of Florida from west end of Seven Mile Bridge to south of Halfmoon Shoal 20 to 60 NM out- Straits of Florida from Halfmoon Shoal to 20 NM west of Dry Tortugas 20 to 60 NM out- 427 AM EST Thu Nov 18 2021 This Hazardous Weather Outlook is for the Florida Keys and adjacent coastal waters. .DAY ONE...TODAY AND TONIGHT A Small Craft Advisory is in effect this morning for Hawk Channel and the Straits of Florida, due to east winds near 20 knots, and seas up to 7 feet in the Straits of Florida. Winds are expected to decrease below 20 knots later this morning, and decrease further this afternoon. Isolated thunderstorms are expected today and tonight. The main hazards will be lightning and locally gusty winds. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY Isolated thunderstorms will be possible on Friday. The main hazards will be lightning and locally gusty winds. A Small Craft Advisory may be required for parts of the Keys coastal waters on Friday night into Saturday. A strong cold front is forecast to blast through the Keys coastal waters Monday night, with Small Craft Advisories likely needed for all waters for Monday night and Tuesday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated.
The office that day
Everything else NWS Key West, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 18, 4:24 AM EST | Small Craft Advisory | KEY | 12 hr | |
| Nov 18, 5:28 AM EST | Special Marine Warning | KEY | 62 min | |
| Nov 18, 6:21 AM EST | Special Marine Warning | KEY | 25 min | |
| Nov 18, 6:24 AM EST | Special Marine Warning | KEY | 54 min | |
| Nov 18, 7:17 AM EST | Special Marine Warning | KEY | 28 min | |
| Nov 18, 9:24 AM EST | Special Marine Warning | KEY | 40 min | |
| Nov 18, 9:45 AM EST | Special Marine Warning | KEY | 37 min | |
| Nov 18, 9:59 AM EST | Special Marine Warning | KEY | 38 min | |
| Nov 18, 10:30 AM EST | Special Marine Warning | KEY | 60 min | |
| Nov 18, 10:59 AM EST | Special Marine Warning | KEY | 61 min | |
| Nov 18, 11:27 AM EST | Special Marine Warning | KEY | 63 min | |
| Nov 18, 11:54 AM EST | Special Marine Warning | KEY | 21 min | |
| Nov 18, 12:31 PM EST | Special Marine Warning | KEY | 29 min | |
| Nov 18, 12:37 PM EST | Special Marine Warning | KEY | 23 min | |
| Nov 18, 12:55 PM EST | Special Marine Warning | KEY | 65 min | |
| Nov 18, 2:00 PM EST | Special Marine Warning | KEY | 60 min | |
| Nov 18, 2:07 PM EST | Special Marine Warning | KEY | 68 min | |
| Nov 18, 2:24 PM EST | Special Marine Warning | KEY | 66 min | |
| Nov 18, 2:45 PM EST | Areal Flood Advisory | KEY | Monroe | 3 hr |
| Nov 18, 2:46 PM EST | Areal Flood Advisory | KEY | Monroe | 3 hr |
| Nov 18, 2:56 PM EST | Special Marine Warning | KEY | 34 min | |
| Nov 18, 3:27 PM EST | Special Marine Warning | KEY | 18 min | |
| Nov 18, 3:38 PM EST | Special Marine Warning | KEY | 34 min | |
| Nov 18, 3:48 PM EST | Special Marine Warning | KEY | 39 min | |
| Nov 18, 5:14 PM EST | Special Marine Warning | KEY | 17 min | |
| Nov 18, 5:30 PM EST | Special Marine Warning | KEY | 45 min |
Nearby
Special Marine Warnings in Florida, 2021Every special marine warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.